An overdose signals an alarming level of drug toxicity in the body to the point where it overwhelms a person’s ability to function. In recent years, heroin overdose has become a huge problem in Georgia and the rest of the country. To prevent and handle such situations, it is crucial to know heroin overdose facts and where you can find a heroin addiction treatment program.
Important Heroin Overdose Facts You Should Know
Unfortunately, there is no way of knowing the strength and quality of heroin since it is manufactured illegally. It is usually mixed with other powerful substances such as carfentanil or fentanyl, which increases its detrimental effects on the body. For a heroin overdose to occur, all it takes is a bad batch or a larger dose than usual.
Heroin Overdose Facts: Signs
When an overdose happens, contact 911 immediately. Witnessing someone overdose can be a frightening experience, but that call for help could save someone’s life. If left alone, an overdose can be life-threatening. The signs of heroin overdose include:
- Delirium or confusion
- Bluish tinge on lips and nails
- Slow or shallow breathing
- Weak pulse
- Floppy legs and arms
- Pinpoint pupils
These signs are crucial because remembering them could potentially save your life or the life of someone you care about.
Heroin Overdose Facts: What Happens During Overdose
Overdoses do not happen suddenly, and it may take a couple of hours before someone dies due to an overdose. Never assume that someone is just sleeping, especially if they haven’t been responsive for a while and you can’t wake them up.
Many of those who overdose from heroin are already addicted to the drug, but it’s also possible for someone to overdose when they try heroin for the first time. Combining heroin with substances like prescription drugs and alcohol may also increase the risk of overdose. This is why knowing how to spot the signs and knowing what to do is vital.
Heroin Overdose Facts: About Naloxone
When called for a heroin overdose, first responders usually have naloxone, an opioid medication that reverses an overdose’s effects. This may come in an auto-injectable, nasal spray, or as an injectable form. It allows someone to return to breathing normally, which is important since a person who experienced an overdose may already have a dangerously slow breathing rate.
Naloxone is an important tool for preventing fatalities, but it’s not a solution. Of course, the best option for a person trapped in the cycle of substance abuse is to get heroin addiction treatment recovery.
Heroin Overdose Facts: Risk Factors
A heroin overdose can happen whether it is injected or combined with other stimulants such as cocaine. The risk factors that increase the likelihood of an overdose include:
- Prolonged use
- Mental health problems
- Physical health problems
- Using heroin through injection
However, the greatest risk for heroin overdose is if a person has a history of misusing it. An overdose may also happen if someone has been heroin-free for a while but relapsed.
Getting Heroin Addiction Treatment
Atlanta Detox Center offers effective programs to treat heroin addiction. This includes around-the-clock supervision and medical care at a heroin detox center to ensure that the patient is safe and comfortable throughout the treatment process. After a physical and mental evaluation, patients will go through a detox program in which the staff monitors their withdrawal symptoms and gives them medication as needed.
Reach Out to Atlanta Detox Center Today for Heroin Addiction Treatment
Dealing with heroin addiction is not easy, but now that you know essential heroin overdose facts, you may be driven to change the course of your life. Help is always available during this challenging process. Reach out to our team of professionals for ways you can fight your heroin addiction or help a loved one. If you live in Georgia, contact Atlanta Detox Center by either calling 833.631.0534 or completing our confidential online form for more information.